A 51-year-old woman complained of 4 days of epigastric abdominal pain. She reported having been healthy all her life. She admitted to having gained approximately 9 kg (20 lb) over the preceding 6 months, which was unusual. Upon examination by her physician, she is found to have a distended abdomen that is tender in the area between her ribs at the top of her abdomen.
An exploratory laparotomy reveals an enlarged liver and no other disease. A liver biopsy is taken and reportedly shows no significant abnormalities. For unstated reasons, the patient is later taken for a venogram and was found to have thrombosis of her hepatic veins, Budd-Chiari syndrome. She is subsequently referred to a tertiary hospital. Initially, the patient is treated with diuretic medication (spironolactone and furosemide to in crease renal excretion of sodium and water) and intermittent paracentesis (insertion of a needle into the peritoneal space, evacuating fluid, which relieves the abdominal distension and discomfort). She subsequently undergoes placement of a transjugular intrahepatic portosystemic shunt (TIPS), which serves to lower portal pressure by shunting blood into systemic veins. She is also given warfarin, an anticoagulant.
1. What is the probable explanation for her abdominal pain, distension, and weight gain over 6 months?
2. What is the rationale for giving an anticoagulant, and how does warfarin work?
1. A common explanation for abdominal discomfort, distension, and weight gain in women is pregnancy. Her age makes this unlikely but not impossible. Any disorder that results in fluid retention may present with these symptoms. Common causes of marked abdominal fluid retention are nephrotic syndrome (the kidneys fail to adequately remove excess water), congestive heart failure (the heart fails to adequately pump blood to the kidneys, reducing their ability to remove excess water), and liver dysfunction (usually from an excess pressure in the sinusoids resulting in increased fluid loss into the abdomen). The general term to describe excess fluid in the abdominal cavity is ascites. Alternatively, symptoms may be due to intraabdominal malignancies, such as malignant ascites or large tumors. In a woman of this age, ovarian cancer would be considered a likely cause.
2. The anticoagulant warfarin was given to treat the patient's hypercoagulable disorder and to maintain shunt patency. Clotting factors, mostly produced in the liver, have a series of glutamic acid residues that must be carboxylated by a vitamin K-dependent carboxylase in order for them to bind to endothelial cells and activate platelets necessary for clot formation. The reduced form of vitamin K is a necessary cofac-tor for the carboxylation. During carboxylation of the clotting factor, vitamin K becomes an epoxide. Warfarin is thought to disrupt the vitamin K cycle, thereby preventing the necessary carboxylation of clotting factors. The liver continues to synthesize these factors, but they lack effect and therefore clotting is limited.
Temperature Regulation and Exercise Physiology
Was this article helpful?
I can't believe I'm actually writing the book that is going to help you achieve the level of health and fitness that you always dreamed of. Me, little scrawny sickly Darlene that was always last picked in gym class. There's power in a good story here so get this book now.